Journal d'Analyse Mathématique

, Volume 137, Issue 2, pp 723–749 | Cite as

Dynamics in the Szegő class and polynomial asymptotics

  • Jacob S. ChristiansenEmail author


We introduce the Szegő class, Sz(E), for an arbitrary Parreau–Widom set E ⊂ ℝ and study the dynamics of its elements under the left shift. When the direct Cauchy theorem holds on ℂ\E, we show that to each J ∈ Sz(E) there is a unique element J′ in the isospectral torus, TE, so that the left-shifts of J are asymptotic to the orbit {Jm} on TE. Moreover, we show that the ratio of the associated orthogonal polynomials has a limit, expressible in terms of Jost functions, as the degree n tends to ∞. This enables us to describe the large n behaviour of the orthogonal polynomials for every J in the Szegő class.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Z. Benzaid and D. A. Lutz, Asymptotic representation of solutions of perturbed systems of linear difference equations, Stud. Appl. Math. 77 (1987), 195–221.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    J. Breuer, E. Ryckman, and B. Simon, Equality of the spectral and dynamical definitions of reflection, Comm. Math. Phys. 295 (2010), 531–550.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    L. Carleson, On H in multiply connected domains, in Conference on Harmonic Analysis in Honor of Antoni Zygmund, Vols. I, II, Wadsworth, Belmont, CA, 1983, pp. 349–372.Google Scholar
  4. [4]
    J. S. Christiansen, Szegő’s theorem on Parreau–Widom sets, Adv. Math. 229 (2012), 1180–1204.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    J. S. Christiansen, B. Simon, and M. Zinchenko, Finite gap Jacobi matrices, I. The isospectral torus, Constr. Approx. 32 (2010), 1–65.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    J. S. Christiansen, B. Simon, and M. Zinchenko, Finite gap Jacobi matrices, II. The Szegőclass, Constr. Approx. 33 (2011), 365–403.CrossRefzbMATHGoogle Scholar
  7. [7]
    J. S. Christiansen, B. Simon, and M. Zinchenko, Finite gap Jacobi matrices, III. Beyond the Szegőclass, Constr. Approx. 35 (2012), 259–272.CrossRefzbMATHGoogle Scholar
  8. [8]
    C. V. Coffman, Asymptotic behavior of solutions of ordinary difference equations, Trans. Amer. Math. Soc. 110 (1964), 22–51.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    W. Craig, The trace formula for Schrödinger operators on the line, Comm. Math. Phys. 126 (1989), 379–407.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    D. Damanik and B. Simon, Jost functions and Jost solutions for Jacobi matrices, I. A necessary and sufficient condition for Szegőasymptotics, Invent. Math. 165 (2006), 1–50.CrossRefzbMATHGoogle Scholar
  11. [11]
    A. Eremenko and P. Yuditskii, Comb functions, Contemp. Math. 578 (2012), 99–118.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    R. L. Frank and B. Simon, Critical Lieb-Thirring bounds in gaps and the generalized Nevai conjecture for finite gap Jacobi matrices, Duke Math. J. 157 (2011), 461–493.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    F. Gesztesy, M. Krishna, and G. Teschl, On isospectral sets of Jacobi operators, Comm. Math. Phys. 181 (1996), 631–645.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    F. Gesztesy, K. A. Makarov, and M. Zinchenko, Essential closures and ACspectra for reflectionless CMV, Jacobi, and Schrödinger operators revisited, Acta Appl. Math. 103 (2008), 315–339.CrossRefzbMATHGoogle Scholar
  15. [15]
    F. Gesztesy and P. Yuditskii, Spectral properties of a class of reflectionless Schrödinger operators, J. Funct. Anal. 241 (2006), 486–527.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    F. Gesztesy and M. Zinchenko, Local spectral properties of reflectionless Jacobi, CMV, and Schrödinger operators, J. Diff. Eqs. 246 (2009), 78–107.CrossRefzbMATHGoogle Scholar
  17. [17]
    M. Hasumi, Hardy Classes on Infinitely Connected Riemann Surfaces, Lecture Notes in Mathematics, Vol. 1027, Springer-Verlag, Berlin, 1983.Google Scholar
  18. [18]
    M. Hayashi, An example of a domain of Parreau–Widom type, Complex Variables Theory Appl. 6 (1986), 73–80.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Y. Last and B. Simon, Eigenfunctions, transfer matrices, and absolutely continuous spectrum of one-dimensional Schrödinger operators, Invent. Math. 135 (1999), 329–367.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    Y. Last and B. Simon, The essential spectrum of Schrödinger, Jacobi, and CMV operators, J. Anal. Math. 98 (2006), 183–220.zbMATHGoogle Scholar
  21. [21]
    D. S. Lubinsky and E. B. Saff, Szegőasymptotics for non-Szegőweights on [−1, 1], in Approximation Theory VI, Vol. II (College Station, TX, 1989), Academic Press, Boston, MA, 1989, pp. 409–412.Google Scholar
  22. [22]
    J. E. McMillan, Boundary behavior of a conformal mapping, Acta Math. 123 (1969), 43–67.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    P. Nevai and W. Van Assche, Compact perturbations of orthogonal polynomials, Pacific J. Math. 153 (1992), 163–184.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    F. Peherstorfer and P. Yuditskii, Asymptotics of orthonormal polynomials in the presence of a denumerable set of mass points, Proc. Amer. Math. Soc. 129 (2001), 3213–3220.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    F. Peherstorfer and P. Yuditskii, Asymptotic behavior of polynomials orthonormal on a homogeneous set, J. Anal. Math. 89 (2003), 113–154.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    F. Peherstorfer and P. Yuditskii, Remark on the paper “Asymptotic behavior of polynomials orthonormal on a homogeneous set”, arXiv:math. SP/0611856.Google Scholar
  27. [27]
    A. Poltoratski and C. Remling, Reflectionless Herglotz functions and Jacobi matrices, Comm. Math. Phys. 288 (2009), 1007–1021.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    A. Poltoratski and C. Remling, Approximation results for reflectionless Jacobimatrices, Int. Math. Res. Not. 16 (2011), 3575–3617.CrossRefzbMATHGoogle Scholar
  29. [29]
    Ch. Pommerenke, Boundary Behaviour of Conformal Maps, Grundlehren der Mathematischen Wissenschaften, Vol. 299, Springer-Verlag, Berlin, 1992.CrossRefGoogle Scholar
  30. [30]
    C. Remling, The absolutely continuous spectrum of Jacobi matrices, Ann. of Math. 174 (2011), 125–171.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    C. Remling, Uniqueness of reflectionless Jacobi matrices and the Denisov–Rakhmanov theorem, Proc. Amer. Math. Soc. 139 (2011), 2175–2182.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    C. Remling, Topological properties of reflectionless Jacobi matrices, J. Approx. Theory 168 (2013), 1–17.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    B. Simon, Szegő’s Theorem and its Descendants: Spectral Theory for L 2 Perturbations of Orthogonal Polynomials, Princeton University Press, Princeton, NJ, 2011.zbMATHGoogle Scholar
  34. [34]
    B. Simon and A. Zlatoš, Sum rules and the Szegőcondition for orthogonal polynomials on the real line, Comm. Math. Phys. 242 (2003), 393–423.Google Scholar
  35. [35]
    M. Sodin and P. Yuditskii, Almost periodic Jacobi matrices with homogeneous spectrum, infinitedimensional Jacobi inversion, and Hardy spaces of character-automorphic functions, J. Geom. Anal. 7 (1997), 387–435.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    G. Teschl, Jacobi Operators and Completely Integrable Nonlinear Lattices,Mathematical Surveys and Monographs, Vol. 72, American Mathematical Society, Providence, RI, 2000.zbMATHGoogle Scholar
  37. [37]
    M. Tsuji, Potential Theory in Modern Function Theory, Chelsea Publishing Co., New York, 1975.zbMATHGoogle Scholar
  38. [38]
    A. Volberg and P. Yuditskii, On the inverse scattering problem for Jacobi matrices with the spectrum on an interval, a finite system of intervals or a Cantor set of positive length, Comm. Math. Phys. 226 (2002), 567–605.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    A. Volberg and P. Yuditskii, Kotani–Last problem and Hardy spaces on surfaces of Widom type, Invent. Math. 197 (2014), 683–740.MathSciNetCrossRefzbMATHGoogle Scholar
  40. [40]
    P. Yuditskii, On the Direct Cauchy Theorem in Widom domains: Positive and negative examples, Comput. Methods Funct. Theory 11 (2011), 395–414.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Centre for Mathematical SciencesLund UniversityLundSweden

Personalised recommendations